Wyoming, 2015High Wind in Wyoming, January 16, 2015
January 16, 2015 · NWS RIW · 3 events in 3 counties and zones
An approaching cold front and strong winds aloft mixing to the surface combined to produce high winds across the normally prone areas of western and central Wyoming. The highest wind gust of 82 mph was recorded at the Camp Creek RAWS in southeast Fremont County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front and strong winds aloft mixing to the surface combined to produce high winds across the normally prone areas of western and central Wyoming. The highest wind gust of 82 mph was recorded at the Camp Creek RAWS in southeast Fremont County. Wind gusts of 75 mph were also recorded near Clark in Park County and along Outer Drive on the south side of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 16, 10:51 AM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jan 16, 10:51 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1051 AM MST FRI JAN 16 2015
.SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT
UPDATED TO ADD IN HIGH WIND WARNINGS FOR THE CODY FOOTHILLS AND
WIND CORRIDOR FROM JEFFREY CITY TO CASPER. THE WINDY SOUTH SIDE OF
CASPER IS ALREADY SUSTAINED OVER 40 MPH WITH GUSTS UP TO 65 MPH.
EAST SIDE OF CLARK ALREADY HAD ONE GUST TO 60 MPH AND IT LOOKS
LIKE THE TREND WILL BE UP THIS AFTERNOON. EXPECTING ONE POTENTIAL
EPISODE IN THE CODY FOOTHILLS THIS AFTERNOON AND ANOTHER THIS
EVENING. THE WIND CORRIDOR LOOKS BETTER AS THE DAY WEARS ON AND
THEN DECREASING LATER THIS EVENING.
LOOKS LIKE AN ACTIVE FEW DAYS ARE ON TAP. AS FOR TODAY...POCATELLO
RADAR IS ALREADY SHOWING SOME ECHOES MOVING INTO THE AREA WITH A
BIT OF A JET MAX MOVING ACROSS THE AREA. THE SHORTWAVE CAUSING
THIS PRECIPITATION WILL SWEEP THROUGH THE WEST LATER THIS
AFTERNOON AND THE REST OF THE AREA THIS EVENING. THIS WILL LIKELY
PRODUCE SOME SNOW ACROSS THE WESTERN MOUNTAINS. THERE IS SOME
DECENT JET SUPPORT WITH THIS SYSTEM SO SNOW COULD BE MODERATE AT
TIMES. HOWEVER...THE SYSTEM DOES LOOK LIKE A FAIRLY QUICK HITTER
WITH THE HEAVIEST SNOW LIKELY ENDING BY THIS EVENING.
THEREFORE...WE BELIEVE THAT SNOWFALL AMOUNTS SHOULD STAY BELOW
ADVISORY CRITERIA FOR MOST AREAS SO WE WILL STICK WITH A SPECIAL
WEATHER STATEMENT. MEANWHILE...EAST OF THE DIVIDE WITH STORY WILL
BE WIND. THE MODELS DO SHOW SOME 700 MILLIBAR WINDS GREATER THAN
50 KNOTS AT TIMES TODAY. HOWEVER...WE AGREE WITH THE PREVIOUS
SHIFT THAT WINDS DON'T LINE UP PERFECTLY. SO AGAIN...WE WILL ISSUE
A SPECIAL WEATHER STATEMENT FOR WIND FOR THE FAVORED AREAS...AKA
THE SOUTHWESTERN WIND CORRIDOR...THE CODY FOOTHILLS...ETC. THE
OTHER CONCERN IS LINGERING FOG IN THE WIND RIVER BASIN. WE WILL
MAINTAIN THE SPECIAL WEATHER STATEMENT THERE AS WELL. THIS SPECIAL
WEATHER STATEMENT MAY END UP LOOKING MORE LIKE A NOVEL.
THE SNOW ACROSS THE WEST SHOULD TAPER OFF BY SATURDAY MORNING. WITH
A SHORT LULL BETWEEN SYSTEMS WITH A BUBBLE AREA OF HIGH PRESSURE
OVER THE STATE DURING THE DAY ON SATURDAY. THE MODELS DO HAVE SOME
DIFFERENCES WITH THE TIMING OF THE NEXT SYSTEM FOR SATURDAY NIGHT
AND SUNDAY. THE NAM IS FASTER AND MOVES SOME SNOW FOR WESTERN
WYOMING WITH THE WARM ADVECTION IN AROUND SUNSET ON SATURDAY
EVENING. MEANWHILE...THE NEW AND IMPROVED GFS...SOUNDS LIKE A
COMMERCIAL FOR A CLEANING PRODUCT...IS 6 TO 12 HOURS SLOWER. AS A
WISE MAN ONCE SAID...WARM ADVECTION WAITS FOR NO MAN. THEREFORE...WE
LIKE THE FASTER TIMING. THE OTHER CONCERN IS FOR PRECIPITATION TYPE.
WITH THE PACIFIC ORIGIN OF THE SYSTEM SOME WARM AIR MAY WORK IN AND
POSSIBLY ALLOW FOR RAIN TO MOVE IN AT THE LOWER ELEVATIONS. AT THIS
POINT...THE SNOW LEVEL LOOKS TO BE 6500 TO 7000 FEET BUT THIS IS
SUBJECT TO CHANGE. THE MODELS ARE FAIRLY CONSISTENT WITH HAVING THE
HEAVIEST PRECIPITATION ACROSS THE TETONS. THE DETAILS ARE STILL
MUDDY AND CONTINUITY LOOKED REASONABLE SO WE MADE FEW CHANGES.
MEANWHILE...EAST OF THE DIVIDE DOWNSLOPING FLOW LOOKS TO KEEP THINGS
MAINLY DRY BUT WITH GUSTY WINDS AT TIMES. THE ONE WRINKLE IS THE GFS
BRINGS SOME PRECIPITATION ACROSS NORTHERN WYOMING LATER SUNDAY
NIGHT. THE NAM HAS NOTHING HOWEVER. FOR NOW...WE KEPT THE FORECAST
DRY BUT SOMETHING TO WATCH NEVERTHELESS.
.LONG TERM...MONDAY THROUGH FRIDAY
A WEATHER SYSTEM WILL MOVE INTO THE REGION MONDAY INTO MONDAY NIGHT.
BEST CHANCE OF SNOW IN THE MOUNTAINS. ONE WOULD EXPECT SOME LIGHT
SNOW AT THE LOWER ELEVATIONS AS THE COLD FRONT MOVES THROUGH BUT
AMOUNTS WOULD BE LIGHT. EXPECT BRISK WIND WITH THIS SYSTEM AS WELL.
A WEAK WEATHER SYSTEM IN THE NW FLOW MOVES THROUGH ON TUESDAY WITH
SOME MOUNTAIN SNOW. THE GFS AND ECMWF MODELS HINT AT AN UPSLOPE
EVENT EAST OF THE DIVIDE TUE NIGHT INTO WED MORNING. THE MODELS ARE
LACKING IN PRECIP GENERATION BUT IF THIS PATTERN DOES COME TO PASS
THERE WILL BE SOME SNOW WITH THIS SYSTEM. PRECIP DECREASES OR ENDS
WEDNESDAY AFTERNOON. WEDNESDAY NIGHT AND THURSDAY LOOK DRY. ANOTHER
WEATHER SYSTEM MAY IMPACT THE REGION NEXT FRIDAY. THE GFS IS
STRONGER AND HAS MORE IMPACT THAN THE ECMWF AT THIS POINT. WILL
INTRODUCE A CHANCE OF SNOW NEXT FRIDAY AND ADJUST AS NEEDED IN THE
COMING DAYS. AS FOR TEMPS...A COLD WEEK FOR MOST AREAS MONDAY
THROUGH FRIDAY BUT NOT TOO FAR OFF SEASONAL VALUES FOR MID JANUARY.
THE BASIN INVERSIONS SHOULD NOT BE MUCH OF FACTOR DUE TO THE ACTIVE
WEATHER PATTERN.
.AVIATION.../18Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
EXPECT INCREASING WIND AT RIDGE TOP LEVEL AND ACROSS THE WIND
CORRIDOR VCNTY 50SM NE KRKS-CPR TODAY. THIS WILL BRING AREAS OF
LLWS ALONG THE EAST SLOPES OF THE DIVIDE...VCNTY KCOD-
KLND...THROUGH 00Z SATURDAY. WINDS WILL BECOME NW BEHIND A COLD
FRONTAL PASSAGE THIS EVENING...BUT LIKELY CONTINUE TO BLOW OVER
SHALLOW BASIN INVERSIONS RESULTING IN PERIODS OF LLWS OVER KRIW
TONIGHT.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
A BAND OF SHSN AND ABOUT A 4-6 HOUR PERIOD OF NMRS IFR/MVFR SHSN
ACROSS THE FAR WEST VALLEYS...VCNTY KJAC-KAFO...AND WIDESPREAD MTN
OBSCURATIONS OVER THE NEXT SEVERAL HOURS. ADDITIONALLY...RIDGE
TOP WINDS WILL INCREASE TO BETWEEN 40-50KTS WITH THE FRONTAL
PASSAGE BRINGING AREAS OF LLWS. THE MAIN WINDOW FOR THE BRUNT OF
ACTIVITY WILL BE BETWEEN 20Z FRI-01Z SAT. RAPID DRYING FROM THE
NW WILL FOLLOW THIS SYSTEM THIS EVENING BUT SOME LOWER MVFR/IFR
CIGS AND MTN OBSCURATIONS ARE LIKELY TO LINGER BEHIND THE FRONT
OVERNIGHT.
.FIRE WEATHER...
SNOW WILL MOVE INTO THE WEST TODAY AND TONIGHT WITH ANOTHER ROUND
SATURDAY NIGHT INTO SUNDAY. THIS WILL ALSO HELP TO MIX UP THE LOWER
ATMOSPHERE AND IMPROVE DISPERSION. THE LAST PLACE FOR THE INVERSIONS
TO BREAK WILL BE THE DEEPER RIVER VALLEYS AND THE BASINS EAST OF THE
DIVIDE.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MST THIS EVENING WYZ019-020.
HIGH WIND WARNING UNTIL 3 AM MST SATURDAY WYZ003.
&&
SHORT TERM...HATTINGS/PS
LONG TERM...AR
AVIATION...ALLEN
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Jan 16, 9:04 AM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
904 AM MST FRI JAN 16 2015
WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
904 AM MST FRI JAN 16 2015
...HIGH WIND WARNING FOR THE CODY FOOTHILLS THROUGH 3 AM MST
SATURDAY...
...HIGH WIND WARNING FOR THE GREEN MOUNTAINS...RATTLESNAKE RANGE
AND NATRONA COUNTY UNTIL 9 PM THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS WILL CONTINUE ACROSS THE EASTERN SLOPES OF
THE ABSAROKA MOUNTAINS...ADJACENT CODY FOOTHILLS...AND ALSO ACROSS
THE WIND CORRIDOR BETWEEN SOUTH PASS AND CASPER. HIGH WINDS ARE
EXPECTED FROM AROUND CODY TO CLARK AND JEFFREY CITY TO CASPER.
LIGHT TO MODERATE SNOW WILL FALL ACROSS THE WEST TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY NIGHT AND SUNDAY...LIGHT TO MODERATE AMOUNTS OF SNOW
POSSIBLE OVER THE WEST...WITH THE BEST CHANCE OF SIGNIFICANT SNOWFALL
OVER THE FAR NORTHWEST.
MONDAY...ANOTHER CHANCE OF SNOW FOR THE WESTERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT DENSE FOG. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jan 16, 8:15 AM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
815 AM MST FRI JAN 16 2015
WYZ001-012-013-023>025-170000-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN FOOTHILLS-
YELLOWSTONE NATIONAL PARK-
815 AM MST FRI JAN 16 2015
PERIODS OF SNOW WILL CONTINUE THROUGH THE DAY TODAY. ACCUMULATIONS
WILL GENERALLY BE FROM 1 TO 3 INCHES IN THE LOWER ELEVATIONS AND 3
TO 6 INCHES ACROSS THE MOUNTAINS WITH LOCALLY HIGHER AMOUNTS. IN
ADDITION...GUSTY WINDS ACROSS RIDGETOPS AND PASSES WILL BRING AREAS
OF BLOWING AND DRIFTING SNOW.
MOTORISTS ARE URGED TO WATCH FOR SLICK OR SNOW COVERED ROADS IN
ADDITION TO RAPID CHANGES IN VISIBILITY.
WYZ019-020-022-170000-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
815 AM MST FRI JAN 16 2015
SOUTHWEST WINDS WILL REMAIN GUSTY THROUGH THE DAY TODAY WITH
SUSTAINED WINDS OF 25 TO 35 MPH WITH LOCAL GUSTS OVER 50 MPH
INTO THE AFTERNOON. THE STRONGEST GUSTS WILL BE FOUND ON OUTER DRIVE
SOUTHEAST OF CASPER.
MOTORISTS ARE URGED TO WATCH FOR STRONG CROSSWINDS...ESPECIALLY
IN LIGHT OR HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS.
WYZ002-003-170000-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
815 AM MST FRI JAN 16 2015
SOUTHWEST WINDS WILL INCREASE THROUGH THE DAY TODAY WITH
SUSTAINED WINDS OF 25 TO 35 MPH WITH TO 55 MPH INTO THE
AFTERNOON. THE STRONGEST GUSTS WILL BE IN THE VICINITY
OF CLARK WERE LOCALLY HIGHER GUSTS WILL CONTINUE THROUGH THE DAY.
MOTORISTS ARE URGED TO WATCH FOR STRONG CROSSWINDS...ESPECIALLY
IN LIGHT OR HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- January 16, 12:10 PM MST to 9:50 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High wind gusts were found across the Green and Rattlesnake ranges. The highest wind gust was 82 mph at Camp Creek.
High Wind, Natrona County Lower Elevations
- When
- January 16, 12:30 PM MST to 5:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Strong wind gusts blew along Wyoming Boulevard on the south side of Casper. The highest wind gust was 75 mph. Winds were not as strong farther north.
High Wind, Cody Foothills
- When
- January 16, 5:18 PM MST to 8:03 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Several wind gusts past 58 mph were recorded at a weather station near Clark. A peak gust of 75 mph was measured at 1718MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Maine, January 16 to 17, 20157 events
- Freezing Fog in Alabama, January 16, 20155 events
- Freezing Fog in Tennessee, January 16, 20153 events
- Winter Weather in South Dakota, January 16 to 17, 20153 events
- Dense Fog in Colorado, January 16 to 17, 20152 events
- High Wind in Montana, January 16, 201550 kt wind · 1 event
- High Wind in Montana, January 16, 20151 event
- High Wind in Colorado, January 16, 201575 kt wind · 1 event
- Dense Fog in Utah, January 16 to 17, 20151 event
- High Wind in Alaska, January 16 to 17, 201559 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550651, 550652, 550650.